Nevada, 2011

High Wind in Nevada, February 16, 2011

February 16, 2011 · NWS VEF · 5 events in 4 counties and zones

A powerful Pacific storm brought high wind to much of the Mojave Desert and southern Great Basin, along with high mountain snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A powerful Pacific storm brought high wind to much of the Mojave Desert and southern Great Basin, along with high mountain snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 16, 10:10 AM PST, 10 minutes earlier.

Area forecast discussion, Feb 16, 10:10 AM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PST WED FEB 16 2011

.SYNOPSIS...SOUTHWEST TO WEST WINDS WILL INCREASE THROUGHOUT THE
DAY AHEAD OF A LARGE PACIFIC STORM MOVING DOWN THE WEST COAST. THE
EASTERN SIERRA SLOPES WILL SEE WINTER STORM CONDITIONS TODAY WITH A
COMBINATION OF HEAVY SNOW AND STRONG WINDS. ELSEWHERE...LIGHT
MOUNTAIN SNOW AND A CHANCE OF VALLEY RAIN WILL OCCUR THROUGH
THURSDAY MORNING. THE MAIN STORM SYSTEM WILL SLOWLY MOVE INLAND AND
ACROSS THE REGION LATE FRIDAY THROUGH SUNDAY LEADING TO WIDESPREAD
PRECIPITATION AND COOL TEMPERATURES FOR THE WEEKEND. &&

.UPDATE...RECENT SATELLITE LOOPS SHOWED THE MAIN BAND OF MOISTURE
AHEAD OF THE COLD FRONT EXTENDING FROM POINT CONCEPTION UP THROUGH
THE CENTRAL AND NORTHERN SIERRA. SUBSTANTIAL MOISTURE WITH LIGHT TO
MODERATE PRECIPITATION WAS SPILLING OVER THE SOUTHERN SIERRA INTO
THE OWENS VALLEY. IT NOW APPEARS CONDITIONS ARE LESS FAVORABLE FOR
DOWNSLOPE WINDS TO DEVELOP TODAY DUE TO THE MOISTURE AND
INSTABILITY...THOUGH THERE MAY BE A BRIEF WINDOW POSSIBLE JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON. THE HIGH WIND WARNING WILL BE
REPLACED WITH A WIND ADVISORY FOR THE OWENS VALLEY AS GUSTS ARE NOW
EXPECTED TO REMAIN LESS THAN 50 MPH. WIND TRENDS LOOK OKAY FOR THE
REST OF THE REGION AS SPEEDS SHOULD INCREASE SIGNIFICANTLY AS THE
UPPER LEVEL SYSTEM AND COLD FRONT MOVE ACROSS CENTRAL NEVADA THIS
AFTERNOON AND EVENING.
&&

.AVIATION...LATEST MODEL SOUNDINGS INDICATE THAT VERY STRONG WINDS
ALOFT SHOULD BE DESCENDING CLOSER TO THE SURFACE THE REST OF THE
MORNING...AND WE SHOULD BE SEEING SURFACE SPEEDS RAMP UP TO
SUSTAINED AT 20-25 KTS WITH GUSTS UP TO 35 KTS BY EARLY AFTERNOON
AND PERSISTING INTO THE EARLY EVENING. MECHANICAL TURBULENCE ALOFT
WILL BE POSSIBLE DUE TO INCREASING WINDS WITH HEIGHT. THERE MAY BE A
FEW RAIN SHOWERS IN THE LAS VEGAS VALLEY AS A SYSTEM MOVES ACROSS
THE REGION LATE THIS AFTERNOON AND THIS EVENING BUT OVERALL CIGS ARE
NOT EXPECTED TO GET MUCH LOWER THAN AROUND 8K FEET RESULTING IN
LOCAL MOUNTAIN OBSCURATIONS. ANY SHRA WILL BE MOST LIKELY BETWEEN
22Z AND 04Z. A COLDER AND MUCH WETTER SYSTEM WILL ARRIVE FRIDAY AND
MOVE THROUGH SATURDAY INTO SUNDAY BRINGING A GOOD CHANCE FOR CIGS
BELOW 5K FEET AS WELL AS RAIN...ESPECIALLY ON SATURDAY. VSBY
REDUCTIONS ARE ALSO POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS WILL BE THE MAIN IMPACT
THROUGH TONIGHT. THE HIGHEST WINDS WILL BE ACROSS INYO...NORTHERN
SAN BERNARDINO COUNTY AS WELL AS SOUTHERN NEVADA WHERE SUSTAINED
WINDS OF 20-35 KTS WITH GUSTS AS HIGH AS 35-50 KTS ARE POSSIBLE THIS
LATE THIS MORNING INTO THIS EVENING. ELSEWHERE GUSTS WILL MAINLY BE
25-35 KTS. INCREASING WINDS WITH HEIGHT WILL RESULT IN THE POTENTIAL
FOR MECHANICAL TURBULENCE ALOFT. MOUNTAIN WAVES WILL ALSO BE
POSSIBLE TO THE LEE OF MOUNTAINS. PRECIPITATION WILL SPREAD EASTWARD
TODAY INTO TONIGHT MAINLY FROM A KDAG-KLAS-KIGM LINE NORTHWARD.
MOUNTAIN OBSCURATIONS WILL BE POSSIBLE AS WELL AS CIGS DROPPING AS
LOW AS 5K-8K FEET. SNOW LEVELS WILL BE AOA 6K FEET BUT LOWER TO
3K-4K FEET BEHIND THE FRONT. KBIH WILL LIKELY SEE RAIN AND MAY MIX
WITH SNOW BEFORE PRECIPITATION ENDS. FOR KDRA THERE IS THE POTENTIAL
FOR SOME RAIN THIS EVENING.
&&

.PREV DISCUSSION...
342 AM PST WED FEB 16 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...EARLY MORNING SATELLITE
SHOWS FETCH OF MID/HIGH LEVEL MOISTURE STREAMING ACROSS THE AREA
MAINLY SOUTHEAST OF INTERSTATE 15 WHILE MOSTLY CLEAR SKIES WERE
OCCURRING ELSEWHERE. REGIONAL RADAR STARTING TO SHOW SOME LIGHT
SHOWERS MOVING ACROSS THE WESTERN MOJAVE DESERT NORTH OF BARSTOW
WHILE THE MAIN AREA OF PRECIPITATION EXTENDS FROM THE CENTRAL
COAST OF CALIFORNIA NORTHEAST TO LAKE TAHOE.

THE WIND WILL BE THE MAIN CONCERN TODAY WHICH WILL IMPACT THE ENTIRE
AREA. THE ONLY ADDITION WAS TO ADD THE MORONGO AND CADIZ BASINS OF
SOUTHERN SAN BERNARDINO COUNTY INTO THE WIND ADVISORY. NAM/GFS
SIMILAR SHIFTING A BAND OF 50-60 KNOT 700 MB WINDS ACROSS THE AREA
BETWEEN 10 AM AND 10 PM THIS EVENING. MODEST UPWARD MOTION MAY
INHIBIT THESE WINDS FROM MIXING ALL THE WAY TO THE VALLEY FLOORS. AM
ESTIMATING A SURFACE PRESSURE DIFFERENCE BETWEEN LAS VEGAS AND LOS
ANGELES OF ABOUT 13 MB THIS AFTERNOON. LOCAL STUDY SUPPORTS WIND
GUSTS OF 40 TO 50 MPH FOR LAS VEGAS. IN THE HIGH WIND WARNING AREA
GUSTS IN EXCESS OF 60 MPH POSSIBLE. THE STRONG WINDS WILL DIMINISH
LATE THIS EVENING AND DURING THE EARLY MORNING HOURS THURSDAY AS THE
BELT OF STRONG WINDS SLIDES EAST OVER ARIZONA.

AS PRECIPITATION BAND WORKS SOUTH TODAY HEAVY SNOW STILL EXPECTED IN
THE EASTERN SIERRA SLOPES WITH LIGHTER AMOUNTS IN THE WHITE
MOUNTAINS OF INYO COUNTY. NO CHANGE NECESSARY TO THE WINTER
WEATHER PRODUCT. ANY SNOW ACCUMULATIONS WILL BE LIGHT AND SPOTTY
ELSEWHERE AS THE SYSTEM WILL HAVE LITTLE MOISTURE TO WORK WITH EAST
OF THE SIERRA. THE SOUTHERN HALF OF THE FORECAST AREA WILL BE DRY
THURSDAY WITH SOME LINGERING SNOW SHOWERS RUNNING FROM THE SOUTHERN
SIERRA NORTHEAST INTO LINCOLN COUNTY.

.LONG TERM...A VERY ACTIVE PERIOD LOOKS TO BE IN PLACE THROUGH THE
EXTENDED WITH TWO MORE SYSTEMS TO DEAL WITH PLUS THE RETURN OF
COLDER WEATHER. NEXT UP COMES THE UPPER LOW SET TO DROP SOUTHWARD
ALONG THE WEST COAST ON FRIDAY. THERE CONTINUES TO BE DIFFERENCES
WITH THE MODELS IN WHEN THEY INTRODUCE PRECIPITATION INTO OUR AREA
WITH THIS FEATURE WITH THE ECMWF ONCE AGAIN FASTEST AND THE
OPERATIONAL GFS SLOWEST ON THE 00Z RUNS. I OPTED TO BLEND THE MODELS
ON TIMING - HOWEVER I LEANED TOWARDS THE ECMWF OUT OF THE
CONSISTENCY IT HAS SHOWN ON THE PAST SEVERAL RUNS. THIS SPREADS
PRECIPITATION ACROSS AS FAR EAST AS CENTRAL NYE COUNTY BY FRIDAY
AFTERNOON. THERE IS FAIRLY GOOD AGREEMENT THAT PLACES EAST OF A LINE
FROM CALIENTE TO BARSTOW WILL STAY DRY ON FRIDAY SO I LOWERED POPS
HERE AND ONCE AGAIN RAISED TEMPS AS MODELS ARE RUNNING EVEN WARMER
WITH PROGGED 850 MB TEMPS. WE DID NOT GO WITH ANY HEADLINES YET FOR
WINTER PRODUCTS AS THERE ARE STILL DIFFERENCES WITH THE MODELS ON
THEIR TIMING OF THE HEAVIEST PRECIPITATION. THAT SAID...MODELS ALL
AGREE ON A SIGNIFICANT SNOW EVENT FOR THE EASTERN SOUTHERN SIERRA
AND WHITE MOUNTAINS FRIDAY NIGHT INTO SATURDAY WITH A FEW FEET OF
SNOW LIKELY ABOVE 8000 FEET AS WELL AS THE SPRING MOUNTAINS AND
SHEEP RANGE AS WE MOVE INTO SATURDAY. AS THE LOW DROPS SOUTHWARD
FRIDAY NIGHT INTO SATURDAY TOWARDS POINT CONCEPTION WE SHOULD SEE A
NICE DRIVE OF MOISTURE INTO OUR AREA THAT HAS SOMEWHAT OF A
SUBTROPICAL TAP TO IT. FORECAST PWATS OFF THE GFS EXCEED A HALF AN
INCH AND THIS COMBINED WITH GOOD PVA AND A NICE  120 KT+ JETSTREAK
AT 250 MB WILL SET UP A POTENTIALLY HEAVY RAIN EVENT IN PORTIONS OF
THE MOJAVE DESERT. WE COULD SEE A WIDESPREAD ONE-THIRD TO
THREE-QUARTERS OF AN INCH OF RAIN EVENT IN THE MOJAVE DESERT ON
SATURDAY WITH LOCALLY HIGHER AMOUNTS AND LOCAL PONDING OF WATER IS
NOT OUT OF THE QUESTION IN A FEW LOW SPOTS IF HEAVIER RAIN AMOUNTS
FALL. AS FOR SNOW SNOW LEVELS WILL CRASH ON SATURDAY AS THE LOW GETS
CLOSER AND RESULT IN RAIN CHANGING OVER TO SNOW AT OR ABOVE
3500-4500 FEET BY THE EVENING. THIS WOULD BRING SNOW TO THE LINCOLN
COUNTY VALLEY FLOORS WITH SEVERAL INCHES POSSIBLY ACCUMULATING HERE.
AS THE LOW MOVES INLAND SATURDAY AFTERNOON INTO SATURDAY NIGHT
PRECIPITATION WILL BECOME MORE SCATTERED AND CONVECTIVE IN NATURE.
THIS COULD BRING AN ISOLATED THUNDERSTORM TO THE AREA GIVEN THE COLD
POOL ALOFT ASSOCIATED WITH THE UPPER LOW. AS WE MOVE INTO SUNDAY
SCATTERED SHOWERS WILL CONTINUE ACROSS THE AREA WITH SNOW LEVELS
LOWERING TO 3000-3500 FEET. IF WE GET ANY SNOW IN ANY LOWER MOJAVE
DESERT VALLEYS THE SATURDAY NIGHT/SUNDAY PERIOD WILL BE THE MOST
LIKELY CHANCE AS WET BULB ZERO HEIGHTS WILL BE THE LOWEST.

WE DRY OUT FOR MONDAY AND I HAVE LEANED COLDER THAN GUIDANCE FOR
LOWS GIVEN THE COLD LOW DEPARTING. HOWEVER ANOTHER SYSTEM IS SHOWN
BY THE MODELS TO ARRIVE MONDAY NIGHT INTO TUESDAY. THE TRACK OF THIS
SYSTEM HAS VARIED 180 DEGREES IN THE LAST 24 HOURS AND STILL VARIES
GREATLY BY MODEL SO OUTSIDE OF BROADBRUSHING IN POPS FROM MONDAY
NIGHT ONWARD CONFIDENCE IS LOW IN ANY DETAILS. HOWEVER I DID SHOW AN
INCREASE IN POPS CENTERED AROUND WEDNESDAY AS THE MODELS AND GFS
ENSEMBLES SHOW THE BEST AGREEMENT THEN AS TO A TROUGH PASSAGE
THROUGH OUR AREA. THIS WILL BE AN EVEN COLDER SYSTEM THAN THE
WEEKEND ONE WITH THE POTENTIAL FOR SNOW LEVELS OF AT LEAST 3000
FEET. THE OTHER ISSUE WILL BE THE COLD BEHIND THIS LAST SYSTEM AS
SOME PLANTS HAVE STARTED TO SPROUT FLOWERS AND LEAVES IN LAS VEGAS
IN THE LAST FEW DAYS THANKS TO OUR RECENT MILD WEATHER. THE
POTENTIAL FOR A FREEZE IN MANY LOWER MOJAVE DESERT VALLEYS WILL
CERTAINLY BE OUT THERE AS WE MOVE TOWARDS WEDNESDAY NIGHT AS THIS
SYSTEM EXITS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ014-015-
     017>019.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ016-020>022.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ522>524.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ519.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ525-526.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ521.
     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ520.
&&

UPDATE...ADAIR
AVIATION...KENNEDY
PREV DISCUSSION...PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 16, 4:03 AM PST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 AM PST WED FEB 16 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-170600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
403 AM PST WED FEB 16 2011 /503 AM MST WED FEB 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WINDY ACROSS THE ENTIRE AREA TODAY AS A STRONG STORM MOVES ACROSS
THE GREAT BASIN AND MOJAVE DESERT. HEAVY SNOW AND VERY STRONG
WINDS WILL ALSO OCCUR ALONG THE EASTERN SLOPES OF THE SOUTHERN
SIERRA OF INYO COUNTY. SEE THE LATEST STATEMENTS FOR INFORMATION
CONCERNING WINTER STORM WARNINGS...HIGH WIND WARNINGS AND WIND
ADVISORIES WHICH ARE IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM IS FORECAST TO MOVE ACROSS THE REGION STARTING OUT
WEST IN THE SOUTHERN SIERRA FRIDAY...THEN IMPACT THE REST OF THE
AREA ON SATURDAY. THIS SYSTEM LOOKS TO BRING A BETTER CHANCE OF
PRECIPITATION TO THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT...ESPECIALLY OVER THE LOWER ELEVATIONS...WITH SIGNIFICANT
SNOW ACCUMULATIONS IN THE MOUNTAINS. CONDITIONS WILL IMPROVE
SUNDAY AND MONDAY AS THIS SYSTEM MOVES EAST.

ALTHOUGH OUT OF THE PERIOD...A THIRD STORM LOOKS TO BE HEADED FOR
THE AREA BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lincoln County Except the Sheep Range

When
February 16, 10:20 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 1 mile WNW of Rachel.

High Wind, Lincoln County Except the Sheep Range

When
February 16, 2:28 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred 4 miles W of Pioche.

High Wind, Spring Mountains

When
February 16, 3:34 PM PST
Where
Spring Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

High Wind, Western Clark/Southern Nye

When
February 16, 3:45 PM PST to 4:35 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

One spotter 3 miles S of Pahrump measured gusts up to 78 mph. Another spotter in Pahrump reported that the roof of her deck was blown off.

High Wind, Las Vegas Valley

When
February 16, 8:20 PM PST to 8:30 PM PST
Where
Las Vegas Valley forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred near the intersection of the 215 freeway and Cheyenne on the northwest side of Las Vegas. Several roof tiles were torn off, and one broke the sun roof of a vehicle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274156, 274158, 274160, 274162, 274164.